Narrow Results Clear All
- Communication Improvement 4
- Education and Training 9
- Error Reporting and Analysis 4
- Human Factors Engineering 9
- Legal and Policy Approaches 2
- Quality Improvement Strategies 10
- Research Directions 1
- Device-related Complications 2
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 16
- Africa 1
- Asia 1
- Australia and New Zealand 1
- Central and South America 1
- Europe 1
- Canada 1
Search results for "North America"
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
Washington DC: National Academy of Medicine and the Aspen Institute.
Despite increased awareness regarding the public health impacts of opioid misuse and overdose in the United States, the complexity of the problem has hindered the effectiveness of improvement efforts. This website highlights the work of a multiorganizational collaborative to explore systemic solutions to address the opioid crisis. An Annual Perspective discussed the impact of the opioid epidemic on patient safety.
Rockville, MD: Agency for Healthcare Research and Quality. Special Emphasis Notice. August 2, 2018. Publication No. NOT-HS-18-015.
This announcement highlights Agency for Healthcare Research and Quality funding opportunities for health services research to assess local, state, and system-level policy to address the opioid crisis, evaluate interventions to minimize opioid misuse, and understand the rapid increase in opioid-related hospitalizations.
Horsham, PA: Institute for Safe Medication Practices; 2018.
Results from this survey will inform the revision of a high-alert medication list used to raise awareness about drugs that have heightened potential to cause patient harm if used incorrectly.
FDA Drug Safety Communication: FDA requires labeling changes for prescription opioid cough and cold medicines to limit their use to adults 18 years and older.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2018.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. October 12, 2017.
Care devices that enable patients to administer medicines at home can have unintended consequences. This alert raises awareness of hazards related to insulin pen misuse and offers recommendations to reduce risks, such as training patients to properly use pen needles and engaging community pharmacists in verifying that patients understand appropriate administration techniques.
Horsham, PA: Institute for Safe Medication Practices; 2017.
High-alert medications have the potential to cause substantial patient harm if administration mistakes occur. This assessment tool will enable organizations across a range of care environments to determine opportunities for improvement in 11 high-alert medication categories. In addition, the tool provides an opportunity for organizations to submit their data anonymously to a national data collection effort led by the Institute for Safe Medication Practices to define the current state of high-alert medication practices in health care. The data submission process is now closed.
Request for comments on the proposed measures and 2020 targets for the National Action Plan for Adverse Drug Event Prevention: inpatient and outpatient measures for reduction of adverse drug events from anticoagulants, diabetes agents, and opioid analgesics.
Federal Register. Washington, DC: Office of Disease Prevention and Health Promotion, US Department of Health and Human Services. October 20, 2016;81:72594-72595.
National attention has focused on efforts to address adverse drug events. This call for comments seeks insights regarding revisions to a 2014 action plan that highlighted how to reduce adverse drug events associated with anticoagulants, diabetes agents, and opioids. These proposed updates involve measures to apply in both the inpatient and outpatient environments to track adverse drug events. The opportunity to submit written comments is now closed.
Heparin-containing medical devices and combination products: recommendations for labeling and safety testing. Draft guidance for industry and Food and Drug Administration staff.
Federal Register. Washington, DC: US Department of Health and Human Services. Baltimore, MD: Food and Drug Administration. July 9, 2015;80:39440-39441.
FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 23, 2013.
This announcement explains a label change to a medication patch intended to reduce risk of accidental exposure.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.
Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 15, 2012.
This announcement reveals risks associated with administering codeine after a common pediatric procedure.
Institute for Safe Medication Practices and Institute for Safe Medication Practices Canada.
This tool evaluates the safety of cancer treatment delivery in hospitals and ambulatory care settings.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
MedWatch Safety Alert. Rockville, MD: US Food and Drug Administration; February 17, 2010.
This announcement alerts consumers and health care professionals to dangers associated with name confusion on a widely used over-the-counter medicine.
FDA Public Health Advisory [US Food and Drug Administration Web site]. January 19, 2010.
This FDA announcement alerts clinicians to reports of adverse events associated with benzocaine sprays and includes considerations for safer use of the sprays.